Pityriasis rosea occurring during acyclovir therapy
Apollo Hospital, Colombo-05
|How to cite this article:
Mavarkar L. Pityriasis rosea occurring during acyclovir therapy. Indian J Dermatol Venereol Leprol 2007;73:200-201
Pityriasis rosea is an acute self-limiting disease, probably infective in origin, affecting mainly children and young adults and characterized by distinctive skin eruptions and minimal constitutional symptoms. Second attacks of pityriasis rosea are said to occur in about 2% of cases after an interval of a few months or many years. Multiple recurrences have rarely been reported.  The cause of pityriasis rosea is yet not known. Many studies have focused on human herpes virus 6 (HHV-6) and HHV-7 as causative agents for pityriasis rosea. ,, But they are not demonstrable in all individuals with pityriasis rosea. , Use of high dose acyclovir (800 mg given five times a day) has been shown in one study to hasten the clearance of the lesions, when compared with placebo. 
A 28-year-old male patient presented with pink-colored scaly skin lesions over the trunk for a period of two weeks. A single big patch appeared first and later he developed tiny lesions over the trunk. There was history of mild itching. There were no other symptoms. Enquiry revealed that the patient was on acyclovir 400 mg twice daily, as a suppressive therapy for his herpes genitalis for the past five months. On examination, there were multiple dull pink colored patches with peripheral scaling over the trunk with typical distribution. Serum VDRL, TPHA and HIV did not reveal any abnormalities. A 10% potassium hydroxide (KOH) test for fungus was also negative. Diagnosis of pityriasis rosea was entertained and he was treated with topical fluticasone propionate cream 0.05%. The lesions cleared over a period of four weeks.
The search for a microorganism in pityriasis rosea continues. Earlier suspicions about fungi, streptococci and spirochaetes have not been confirmed and most speculation now centers on a viral etiology. Successful transmission by scale, infiltrate or blister fluid has been claimed in isolated cases, but many more attempts have failed. A possible picornavirus was detected on culture of scale or of skin biopsy from a minority of patients, but other attempts to culture virus from affected skin have been fruitless. Virus-like particles have been detected ultrastructurally in a few patients. But recently many studies focus on HHV-6 and HHV-7 as causative agents for this condition. Acyclovir is one of the commonly used drug to treat human herpes virus group of infections. Some studies claim that the use of this drug hastens the clearance of lesions, when compared with a placebo.  Hence, pityriasis rosea developing during treatment with acyclovir is unlikely to be caused by HHV-6 and HHV-7. Hence an alternative etiological possibility may also to be considered.
Singh SK, Singh S, Pandey SS. Recurrent pityriasis rosea. Indian J Dermatol Venereol Leprol 1998;64:237-7.[Google Scholar]
Drago F, Ranieri E, Malaguti F, Losi E, Rebora A. Human herpes virus 7 and Pityriasis rosea. Lancet 1997;349:1367-8.[Google Scholar]
Watanabe T, Kawamura T, Jacob SE, Aquillino EA orenstein JM, Black JB, et al . Pityriasis rosea is associated with systemic active infection with both human herpes virus-7 and human herpes virus-6. J Invest Dermatol 2002;119:793-7.[Google Scholar]
Broccolo F, Drago F, Careddu AM, Foglieni C, Turbino L, Cocazza CE, et al . Additional evidence that pityriasis rosea is associated with reactivation of HHV-6 and HHV-7. J Invest Dermatol 2005;124:1234-40.[Google Scholar]
Kempf W, Adam V, Kleinhans M, Burg G, Panizzon RG, Campadelli-Fiume G, et al . Pityriasis rosea not associated with human herpes virus -7. Arch Dermatol 1999;135:1070-2.[Google Scholar]
Chuh AA, Chu SS, Peiris JS. Human herpes virus 6 and 7 DNA in peripheral blood leukocytes and plasma in patients with pityriasis rosea by polymerase chain reaction: A prospective case control study. Act Derm Venereol (Stockh) 2001;81:289-90.[Google Scholar]
Drogo F, Vecchio F, Rubora A. Use of high dose acyclovir in pityriasis rosea. J Am Acad Dermatol 2006;54:82-5.[Google Scholar]